Electron. J. Diff. Eqns., Vol. 2001(2001), No. 48, pp. 1-19.

Global bifurcation result for the p-biharmonic operator

Pavel Drabek & Mitsuharu Otani

We prove that the nonlinear eigenvalue problem for the p-biharmonic operator with $p greater than 1$, and $\Omega$ a bounded domain in $\mathbb{R}^N$ with smooth boundary, has principal positive eigenvalue $\lambda_1$ which is simple and isolated. The corresponding eigenfunction is positive in $\Omega$ and satisfies $\frac{\partial u}{\partial n} < 0$ on $\partial \Omega$, $\Delta u_1 less than 0$ in $\Omega$. We also prove that $(\lambda_1,0)$ is the point of global bifurcation for associated nonhomogeneous problem. In the case $N=1$ we give a description of all eigenvalues and associated eigenfunctions. Every such an eigenvalue is then the point of global bifurcation.

Submitted February 9, 2001. Published July 3, 2001.
Math Subject Classifications: 35P30, 34C23.
Key Words: p-biharmonic operator, principal eigenvalue, global bifurcation.

Show me the PDF file (298K), TEX file, and other files for this article.

Pavel Drabek
Centre of Applied Mathematics
University of West Bohemia
Univerzitni 22, 306 14 Plzen
Czech Republic
e-mail: pdrabek@kma.zcu.cz
Mitsuharu Otani
Department of Applied Physics
School of Science and Engineering
Waseda University
3-4-1, Okubo Tokyo, Japan, 169-8555
e-mail: otani@mn.waseda.ac.jp

Return to the EJDE web page